Kansas, 2010Tornadoes and Flood in Kansas, May 12 to 13, 2010
May 12 to 13, 2010 · NWS ICT · 59 events in 12 counties and zones
Severe thunderstorms developed over portions of South Central Kansas during the afternoon of May 12th, 2010. The supercell thunderstorms developed and thrived in a very unstable airmass across South Central Kansas, just ahead of a southward moving cold front as it moved along the Kansas Turnpike.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $410,000
- Crop damage
- $50,000
- Events
- 59
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over portions of South Central Kansas during the afternoon of May 12th, 2010. The supercell thunderstorms developed and thrived in a very unstable airmass across South Central Kansas, just ahead of a southward moving cold front as it moved along the Kansas Turnpike. The supercell thunderstorms produced a variety of severe weather, from large hail, damaging winds and even a few tornadoes. Most of the tornadoes produced little or no damage as they touched down in open fields.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 11:49 AM CST, 2 hours 21 minutes earlier.
Area forecast discussion, May 12, 11:49 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1249 PM CDT WED MAY 12 2010
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COLD FRONT EXTENDS FROM KPTT TO KSLN. IT HAS BECOME QUASI-
STATIONARY AT THIS TIME AND SHOULD BEGIN TO MOVE TONIGHT TO THE
SOUTHEAST. FRONTOGENESIS INCREASING ALONG THE FRONT...MEANING THAT
STORMS ARE BECOMING MORE LIKELY AS THE AFTERNOON PROGRESSES.
KSLN-KRST ARE NOT IN THE TSRA THREAT. THEY WILL REMAIN AROUND 2SM
BR WITH CIGS BETWEEN 003 AND 010 FEET WITH LIGHT RAIN AND DRIZZLE.
GUIDANCE WANTS TO MOVE THIS OUT EARLIER TONIGHT...BUT THINK THIS
WILL LAST UNTIL DAYBREAK.
AS THE FRONT MOVES SOUTHEAST TONIGHT...THE REMAINING TAF SITES
/KHUT/KICT/KCNU/ WILL EVENTUALLY EXPERIENCE THESE CONDITIONS.
UNTIL THEN...THUNDERSTORMS INCREASING IN CHANCE THIS EVENING WITH
LARGE HAIL...STRONG WINDS AND TORNADOES BEING A THREAT. RIGHT
NOW...THERE IS ENOUGH UNCERTAINTY WHERE WE DID NOT PUT TSRA IN
THE TAF...ONLY WENT WITH CB IN THE CLOUD FORECAST FOR NOW AND WILL
UPDATE IS UNCERTAINTY DECREASES.
KRC
&&
.PREV DISCUSSION... /ISSUED 1038 AM CDT WED MAY 12 2010/
UPDATE...
UPDATED THE FORECAST TO ACCOUNT OF THE LOW CLOUDS AND AREAS OF
FOG...ESPECIALLY IN CENTRAL KANSAS. IN ADDITION...TOOK OUT ANY
CHANCES OF THUNDERSTORMS UNTIL THE AFTERNOON HOURS.
PREV DISCUSSION... /ISSUED 640 AM CDT WED MAY 12 2010/
AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SURFACE LOW PRESSURE WILL TRACK ACROSS SOUTHERN KANSAS
TODAY...WITH A WARM FRONT STRETCHING ACROSS CENTRAL KANSAS AND A
DRYLINE STRETCHING SOUTH FROM THE LOW INTO WESTERN OKLAHOMA. AS
THE WARM FRONT PUSHES NORTH THIS MORNING...THERE COULD BE SOME BR
ALONG AND JUST SOUTH OF THE FRONT BEFORE SOME SUN BREAKS THROUGH.
A STRONG COLD FRONT WILL PUSH SOUTHEAST THROUGH CENTRAL AND
SOUTHEAST KANSAS THIS AFTERNOON AND EVENING...WITH THUNDERSTORMS
EXPECTED TO DEVELOP BY MID-AFTERNOON AHEAD OF THE DRYLINE AND COLD
FRONT. LOOKS LIKE A FAIRLY NARROW WINDOW FOR THUNDERSTORMS AT KHUT
AND KICT...HOWEVER BEHIND THE COLD FRONT WILL BE STRATUS AND RAIN
AFFECTING ALL TAF SITES. THERE COULD BE SOME HEAVY RAIN AS
WELL...ESPECIALLY AT KCNU.
SCHRECK
PREV DISCUSSION... /ISSUED 312 AM CDT WED MAY 12 2010/
DISCUSSION...
MAIN CONCERNS: SEVERE WEATHER POTENTIAL THIS PM/EVE ALONG WITH
LOCALLY HEAVY RAINFALL.
TODAY-THURSDAY:
AS OF 07Z...SURFACE LOW WAS OVER SERN CO WITH A WARM FRONT DRAPED
E-SEWD TO ALONG THE KS/OK BORDER. A FEW ELEVATED STRONG-SEVERE
STORMS WILL REMAIN POSSIBLE EARLY THIS MORNING MAINLY ACROSS OUR
CENTRAL KS COUNTIES...AS THE BETTER ISENTROPIC LIFT/FORCING SHIFT
INTO THAT AREA. THEREFORE A WARNING OR TWO STILL POSSIBLE TIL ABOUT
12Z. AFTER 12Z...THE NAM/GFS BOTH SUGGEST MID-LEVEL WARMING WILL
HAVE OVERSPREAD NWD TO ENCOMPASS ALL OF OUR AREA. UPPER LOW OVER THE
SOUTHERN ROCKIES STILL ON TRACK TO LIFT NEWD TO THE NRN PLAINS/UPPER
MS VLY LATER TODAY THROUGH THURSDAY. THE SURFACE LOW WILL TRACK
E-NEWD ALONG THE WARM FRONT...ACROSS S-CNTRL TO NERN KS TODAY.
DRYLINE-COLD FRONT INTERSECTION WILL DEVELOP OVER THE WESTERN-MOST
COUNTIES OF S-CNTRL KS MID-LATE PM. A FEW OF OUR CENTRAL KS COUNTIES
WILL NOT GET INTO THE WARM SECTOR AND WILL BE SHROUDED IN STRATUS
ALL DAY. HIGHS NOT LIKELY TO GET MUCH MORE THAN THE UPPER 50S/LOW
60S THERE. SOUTH CENTRAL AND SERN KS WILL BE IN THE WARM SECTOR
WHERE HIGHS PROGGED TO REACH THE UPPER 70S/LOWER 80S. WITH DEWPOINTS
IN THE MID-UPPER 60S...STRONG INSTABILITY WILL DEVELOP WITH SBCAPES
OF 2500-3500 J/KG. SHEAR VECTORS OF 50-60 KTS ARE PROGGED BUT
ALIGNED NEARLY PARALLEL TO THE COLD FRONT. THINK SCATTERED STORMS
WILL INITIATE MID-LATE PM ALONG THE COLD FRONT FROM A COMBINATION OF
LOW-LEVEL FN CONVERGENCE AND MID-LEVEL COOLING SPREADING IN FROM THE
WEST. LARGE HAIL/DAMAGING WINDS APPEAR TO BE THE MAIN THREATS.
AN INCREASE IN COVERAGE OF STORMS IS EXPECTED TONIGHT ACROSS
S-CNTRL/SERN KS...AS A SOUTH-SOUTHWESTERLY LOW-LEVEL JET MAINTAINS
MOISTURE TRANSPORT INTO AND AHEAD OF THE FRONT. IN ADDITION...THE
RIGHT-REAR QUADRANT OF THE UPPER JET STREAK OVER THE NRN PLAINS WILL
TARGET THE FLINT HILLS/SERN KS LATE TONIGHT INTO THURS AM. WITH THE
850 FRONT SLOW MOVING AND ORIENTED PARALLEL TO THE MID-UPPER LEVEL
FLOW...LOCALLY HEAVY RAINFALL LOOKS TO BE A GOOD BET. THE 850 FRONT
WILL PUSH OUT OF FAR SERN KS LATE THURS PM/EVE...WITH RAIN CHANCES
ENDING AS A RESULT. COOLER AIR WILL SPREAD SEWD ACROSS OUR AREA BEHIND
THE COLD FRONT LATER THIS AFTERNOON INTO THURSDAY...WITH SLIGHTLY
BELOW NORMAL HIGHS EXPECTED ON THURSDAY.
FRIDAY-SUNDAY:
FRIDAY STILL LOOKS LIKE A NICE DAY FOR OUTDOOR ACTIVITIES...WITH OUR
AREA IN BETWEEN THE EXITING SYSTEM OVER THE GREAT LAKES...AND THE
NEXT WEAKER UPPER TROF IN THE SOUTHWEST. CHANCES FOR
SHOWERS/T-STORMS WILL RE-ENTER THE PICTURE FRIDAY NIGHT THROUGH THE
WEEKEND...AS THE UPPER TROF IN THE SOUTHWEST LIFTS VERY SLOWLY NEWD
OUT OVER THE PLAINS. NOT EXPECTING THESE STORMS TO BE SEVERE WITH
UPPER LEVEL WINDS MUCH WEAKER WITH THIS SYSTEM...AND THE MORE ROBUST
INSTABILITY PROGGED TO OUR SOUTH. TEMPS WILL BE SLIGHTLY BELOW
SEASONAL NORMS.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 81 45 66 45 / 40 60 20 10
HUTCHINSON 78 42 64 43 / 40 50 20 10
NEWTON 79 44 63 44 / 50 60 20 10
ELDORADO 80 46 65 45 / 30 80 30 10
WINFIELD-KWLD 82 46 66 46 / 30 70 40 20
RUSSELL 57 37 63 40 / 30 20 10 0
GREAT BEND 63 38 63 40 / 30 20 10 0
SALINA 63 41 64 42 / 40 40 10 10
MCPHERSON 75 42 64 43 / 40 50 10 10
COFFEYVILLE 82 54 62 47 / 20 90 70 30
CHANUTE 81 52 63 46 / 30 90 60 30
IOLA 81 52 63 46 / 20 90 60 30
PARSONS-KPPF 82 53 64 47 / 20 90 70 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 12, 3:50 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
450 AM CDT WED MAY 12 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-131000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
450 AM CDT WED MAY 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THE
STRONGEST STORMS WILL OCCUR ALONG AND JUST EAST OF THE KANSAS
TURNPIKE...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 2 INCHES IN
DIAMETER...WIND GUSTS TO 70 MPH...AND POSSIBLY A BRIEF TORNADO OR
TWO. THE SEVERE WEATHER THREAT IS EXPECTED TO TRANSITION TO
LOCALLY HEAVY RAINFALL LATE IN THE EVENING AND OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LINGERING THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY
NIGHT ACROSS SOUTHEASTERN KANSAS. LOCALLY HEAVY RAINFALL IS
POSSIBLE MAINLY THURSDAY MORNING.
THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM FRIDAY NIGHT THROUGH
SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE HOWEVER A FEW
STRONG STORMS ARE POSSIBLE SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE BETWEEN 3 PM AND 9 PM
TODAY...ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
JMC
Event by event
40 hail, 9 thunderstorm wind, 5 tornado, 4 lightning, 1 flood. Local standard time, as filed.
Hail, Kingman
- When
- May 12, 2:10 PM CST
- Where
- Kingman County, 5.84 mi SE of Penalosa
- Measured
- 1 in hail
- Crop damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 37.650, -98.260
Some crop damage occurred to wheat fields.
Hail, Kingman
- When
- May 12, 2:17 PM CST
- Where
- Kingman County, 0.55 mi E of Kingman
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.650, -98.110
Hail, Kingman
- When
- May 12, 2:26 PM CST
- Where
- Kingman County, 0.69 mi S of Zenda
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.440, -98.280
Hail, Kingman
- When
- May 12, 2:28 PM CST to 2:38 PM CST
- Where
- Kingman County, 4.84 mi N of Zenda
- Measured
- 1 in hail
- Crop damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 37.520, -98.280
Some damage to wheat fields also occurred.
Hail, Kingman
- When
- May 12, 2:30 PM CST to 2:37 PM CST
- Where
- Kingman County, 0.83 mi WSW of Kingman to 0.52 mi SSE of Kingman Muni Arpt
- Measured
- 1.75 in hail
- Property damage
- $70,000
- Reported by
- Trained Spotter
- Coordinates
- 37.644, -98.133
Hail up to goflball size moved across the northwest portion of town. Fifty roofs were damaged by the hail, with 15 percent of those needing total replacement.
Hail, McPherson
- When
- May 12, 2:34 PM CST
- Where
- McPherson County, 5.14 mi SW of Inman
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.180, -97.840
Hail, Kingman
- When
- May 12, 2:35 PM CST
- Where
- Kingman County, 2.64 mi NE of Kingman Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.700, -98.090
Tornado, McPherson
- When
- May 12, 2:38 PM CST to 2:39 PM CST
- Where
- McPherson County, 2.82 mi S of Galva to 2.31 mi S of Galva
- Rating
- EF0
- Path length
- 0.77 mi
- Path width
- 75 yd
- Reported by
- Law Enforcement
- Coordinates
- 38.340, -97.540
Tornado briefly touched down in an open field.
Tornado, McPherson
- When
- May 12, 2:52 PM CST to 2:56 PM CST
- Where
- McPherson County, 4.08 mi SSW of Elyria to 2.87 mi SSW of Elyria
- Rating
- EF0
- Path length
- 1.58 mi
- Path width
- 100 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.230, -97.660
Tornado briefly touched down in an open field and moved northeast.
Hail, McPherson
- When
- May 12, 2:54 PM CST
- Where
- McPherson County, 0.54 mi E of Mc Pherson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -97.660
Hail, McPherson
- When
- May 12, 2:58 PM CST
- Where
- McPherson County, 3.32 mi ESE of Mc Pherson Arpt
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.340, -97.620
Hail, Reno
- When
- May 12, 3:10 PM CST
- Where
- Reno County, 2.29 mi WSW of Yoder
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.920, -97.910
Tornado, McPherson
- When
- May 12, 3:16 PM CST to 3:17 PM CST
- Where
- McPherson County, 3.19 mi WSW of Canton to 2.69 mi WSW of Canton
- Rating
- EF0
- Path length
- 0.53 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.359, -97.473
Very weak tornado briefly touched down in an open field.
Tornado, Reno
- When
- May 12, 3:18 PM CST to 3:20 PM CST
- Where
- Reno County, 4.64 mi NNE of Cheney Res to 4.36 mi S of Haven
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 75 yd
- Reported by
- Emergency Manager
- Coordinates
- 37.829, -97.790
Tornado very briefly touched down in an open field.
Hail, Reno
- When
- May 12, 3:37 PM CST
- Where
- Reno County, 6.42 mi NNE of Haven
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.980, -97.720
Hail, Harvey
- When
- May 12, 3:47 PM CST
- Where
- Harvey County, 0.54 mi W of Halstead
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.000, -97.530
Hail, Harper
- When
- May 12, 3:51 PM CST
- Where
- Harper County, 1.79 mi WNW of Attica
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.240, -98.260
Hail, Kingman
- When
- May 12, 3:51 PM CST
- Where
- Kingman County, 2.15 mi SE of Spivey
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.430, -98.140
Hail, Harper
- When
- May 12, 3:54 PM CST
- Where
- Harper County, 0.69 mi N of Attica
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.240, -98.230
Hail, Sedgwick
- When
- May 12, 4:00 PM CST
- Where
- Sedgwick County, 0.55 mi E of Mt Hope
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.870, -97.660
Hail, Kingman
- When
- May 12, 4:08 PM CST
- Where
- Kingman County, 2.15 mi SE of Spivey
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.430, -98.140
Hail size ranged from pea to nickel size.
Hail, Sedgwick
- When
- May 12, 4:10 PM CST
- Where
- Sedgwick County, 0.31 mi SE of Mt Hope
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.867, -97.666
Hail, Kingman
- When
- May 12, 4:10 PM CST to 4:11 PM CST
- Where
- Kingman County, 0.38 mi ESE of Spivey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.447, -98.164
Thunderstorm Wind, Sumner
- When
- May 12, 4:15 PM CST to 4:17 PM CST
- Where
- Sumner County, 2.65 mi NE of Milton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.460, -97.750
A trained spotter estimated the gust to be between 70 and 80 mph.
Hail, Harvey
- When
- May 12, 4:22 PM CST
- Where
- Harvey County, 0.69 mi N of Hesston
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.140, -97.430
Thunderstorm Wind, Sedgwick
- When
- May 12, 4:35 PM CST
- Where
- Sedgwick County, 5.53 mi S of Goddard
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.590, -97.580
Thunderstorm Wind, Sedgwick
- When
- May 12, 4:47 PM CST
- Where
- Sedgwick County, 1.95 mi NW of (Ict)wichita Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.666, -97.459
Amateur radio reported the wind gusts.
Hail, Marion
- When
- May 12, 4:50 PM CST
- Where
- Marion County, Hillsboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -97.200
Thunderstorm Wind, Marion
- When
- May 12, 5:00 PM CST
- Where
- Marion County, 0.54 mi E of Marion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -97.010
A trained spotter estimated the gust.
Hail, Harvey
- When
- May 12, 5:07 PM CST
- Where
- Harvey County, 0.69 mi NW of Newton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.057, -97.359
Hail, Harvey
- When
- May 12, 5:13 PM CST
- Where
- Harvey County, 3.5 mi N of Annelly
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.020, -97.210
Hail, Marion
- When
- May 12, 5:36 PM CST
- Where
- Marion County, 0.69 mi S of Florence
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.240, -96.930
Hail, Marion
- When
- May 12, 5:38 PM CST
- Where
- Marion County, 0.69 mi S of Florence
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.240, -96.930
Hail, Sumner
- When
- May 12, 5:50 PM CST
- Where
- Sumner County, 2.97 mi NNE of Argonia
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.310, -97.750
Hail, Sedgwick
- When
- May 12, 6:39 PM CST
- Where
- Sedgwick County, 0.8 mi WNW of (Ict)wichita Arpt
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 37.655, -97.443
Wind gusts to 65 mph accompanied the hail.
Thunderstorm Wind, Sedgwick
- When
- May 12, 6:39 PM CST
- Where
- Sedgwick County, 0.8 mi WNW of (Ict)wichita Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 37.655, -97.443
One inch hail also accompanied the gusts.
Thunderstorm Wind, Butler
- When
- May 12, 6:44 PM CST to 6:47 PM CST
- Where
- Butler County, 1.96 mi W of El Dorado
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 0 direct, 2 indirect
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 37.817, -96.906
Three semi tractor trailer trucks were overturned along the Kansas Turnpike directly underneath the K-254 overpass, when high tension powerlines fell onto the road. The semi's became tangled in the wires and overturned or were pushed off the road. 2 injuries occurred as one of the semi's broke open when it hit the bridge pillar, spilling the moving vans contents into the rain.
Hail, Sedgwick
- When
- May 12, 6:45 PM CST
- Where
- Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.690, -97.460
Hail, Sedgwick
- When
- May 12, 6:50 PM CST
- Where
- Sedgwick County, 1.69 mi E of (Ict)wichita Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.647, -97.399
Lightning, Sedgwick
- When
- May 12, 6:59 PM CST
- Where
- Sedgwick County, 4.57 mi E of Eastborough
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.694, -97.167
Lightning struck a house causing a small fire.
Tornado, Butler
- When
- May 12, 7:11 PM CST to 7:14 PM CST
- Where
- Butler County, 0.91 mi NNE of Towanda to 2.19 mi NNE of Towanda
- Rating
- EF0
- Path length
- 1.28 mi
- Path width
- 75 yd
- Reported by
- Emergency Manager
- Coordinates
- 37.812, -96.993
Tornado moved northeast over open pasture land.
Hail, Sedgwick
- When
- May 12, 7:35 PM CST
- Where
- Sedgwick County, 0.88 mi SW of Wichita
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.690, -97.340
Hail, Marion
- When
- May 12, 7:35 PM CST
- Where
- Marion County, 0.88 mi NW of Burns
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.090, -96.890
Lightning, Sedgwick
- When
- May 12, 7:51 PM CST
- Where
- Sedgwick County, 3.46 mi SE of Maize
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.730, -97.432
Lightning struck a house causing a small fire.
Lightning, Sedgwick
- When
- May 12, 7:55 PM CST
- Where
- Sedgwick County, 0.21 mi E of Park City
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.800, -97.316
Lightning struck a house causing a small fire.
Hail, Cowley
- When
- May 12, 11:55 PM CST
- Where
- Cowley County, 2.82 mi SSE of Arkansas City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.030, -97.040
Hail, Cowley
- When
- May 13, 12:00 AM CST
- Where
- Cowley County, 0.55 mi E of Arkansas City
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -97.040
Wind gusts to 60 mph were also reported.
Thunderstorm Wind, Cowley
- When
- May 13, 12:00 AM CST
- Where
- Cowley County, 0.55 mi E of Arkansas City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -97.040
One inch hail was also reported.
Hail, Cowley
- When
- May 13, 12:00 AM CST
- Where
- Cowley County, 2.6 mi ESE of Arkansas City
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -97.010
Flood, Butler
- When
- May 13, 12:00 AM CST to 2:00 AM CST
- Where
- Butler County, 0.55 mi E of Douglass to 0.22 mi ESE of Douglass
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.520, -97.010
Low lying areas around town were flooded.
Hail, Cowley
- When
- May 13, 12:01 AM CST
- Where
- Cowley County, 1.42 mi NE of Arkansas City
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.086, -97.034
Hail, Cowley
- When
- May 13, 12:07 AM CST
- Where
- Cowley County, Maple City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.050, -96.780
Hail, Cowley
- When
- May 13, 12:09 AM CST
- Where
- Cowley County, 4.38 mi WNW of Maple City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.080, -96.850
Wind gusts to 60 mph were also reported.
Thunderstorm Wind, Cowley
- When
- May 13, 12:09 AM CST
- Where
- Cowley County, 4.38 mi WNW of Maple City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.080, -96.850
One inch hail was also reported.
Thunderstorm Wind, Chautauqua
- When
- May 13, 12:22 AM CST
- Where
- Chautauqua County, 0.69 mi N of Cedar Vale
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.110, -96.500
Some power flashes were noted with a few powerlines knocked down.
Hail, Chautauqua
- When
- May 13, 12:25 AM CST
- Where
- Chautauqua County, 0.69 mi N of Cedar Vale
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.110, -96.500
Hail, Chautauqua
- When
- May 13, 12:32 AM CST
- Where
- Chautauqua County, 4.42 mi NE of Cedar Vale
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.150, -96.450
Hail, Wilson
- When
- May 13, 1:09 AM CST
- Where
- Wilson County, 2.82 mi S of New Albany
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.530, -95.920
Lightning, Sedgwick
- When
- May 13, 11:48 PM CST
- Where
- Sedgwick County, 0.84 mi SE of Haysville
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.560, -97.361
Lightning struck a house causing a small fire.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, May 12 to 13, 20101 death · $15,000 · EF0 · 26 events
- Flash Flooding and Hail in Illinois, May 12 to 13, 2010$10 million · 0.88 in hail · 9 events
- Flash Flooding and Hail in Iowa, May 12 to 13, 2010$4.8 million · 1.5 in hail · 15 events
- Hail and Damaging Winds in Virginia, May 12, 2010$136,000 · 1.75 in hail · 42 events
- Flash Flooding and Hail in Illinois, May 12 to 13, 2010$560,000 · 1 in hail · 7 events
- Tornadoes and Hail in Oklahoma, May 12 to 13, 2010$20,000 · EF1 · 52 events
- Flash Flooding and Hail in Iowa, May 12 to 13, 2010$92,000 · 1.25 in hail · 22 events
- Flash Flooding and Flood in Missouri, May 12 to 13, 2010$200,000 · 4 events
- Hail and Damaging Winds in Virginia, May 12, 2010$52,000 · 56 kt wind · 30 events
- Flash Flooding and Damaging Winds in Indiana, May 12, 2010$97,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Kansas, May 12 to 13, 2010$39,000 · 1.75 in hail · 17 events
- Flash Flooding and Hail in Kansas, May 12, 2010$34,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236677, 236678, 236679, 237057, 237058, 236681, 237059, 220743, 220740, 236682, 236684, 236685, 220744, 220741, 236687, 236688, 236690, 236691, 236692, 236693, 236694, 236689, 236696, 236979, 236697, 236699, 236700, 236981, 236982, 236983, 236985, 236986, 236987, 236992, 236995, 237001, 237075, 236997, 236998, 237096, and more.